Alert archive / Colorado / Flash Flood Watches in 2021

Flash Flood Watch 7, NWS Grand Junction, CO

July 3, 20216 counties in Colorado

NWS Grand Junction, CO issued this flash flood watch at Jul 3, 2021, 2:04 PM MDT for 6 counties in Colorado. It was in force for 60 min.

The area

The counties it named.

The facts

Issued
Jul 3, 2021, 2:04 PM MDT (20:04 UTC)
Expired
Jul 3, 2021, 3:04 PM MDT
In force
60 min
Issued by
NWS Grand Junction, CO
Flood severity
None

Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
2627 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

930 
WGUS65 KGJT 032004
FFAGJT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Grand Junction CO
204 PM MDT Sat Jul 3 2021

COZ008-010-013-040000-
/O.NEW.KGJT.FF.A.0007.210703T2004Z-210704T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Colorado River Basin-Gore and Elk Mountains/Central Mountain
Valleys-Flat Tops-
204 PM MDT Sat Jul 3 2021

...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK FIRE BURN AREA IN EFFECT 
UNTIL 6 PM MDT THIS EVENING...

The National Weather Service in Grand Junction has issued a

* Flash Flood Watch for the Grizzly Creek Fire Burn Area in portions 
  of northwest Colorado and west central Colorado, including the 
  following areas, in northwest Colorado, Flat Tops. In west central 
  Colorado, Central Colorado River Basin and Gore and Elk 
  Mountains/Central Mountain Valleys.

* Until 6 PM MDT this evening.

* National Weather Service Meteorologists are monitoring the 
  potential for heavy rainfall over the Grizzly Creek Fire Burn 
  Area, which may lead to flash flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MAC
1 follow-up statement
173 
WGUS65 KGJT 032104
FFAGJT

Flood Watch
National Weather Service Grand Junction CO
304 PM MDT Sat Jul 3 2021

COZ008-010-013-032215-
/O.CAN.KGJT.FF.A.0007.000000T0000Z-210704T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Colorado River Basin-Gore and Elk Mountains/Central Mountain
Valleys-Flat Tops-
304 PM MDT Sat Jul 3 2021

...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK FIRE BURN AREA IS 
CANCELLED...

The Flash Flood Watch for portions of northwest Colorado and west 
central Colorado, including the following areas, in northwest 
Colorado, Flat Tops. In west central Colorado, Central Colorado 
River Basin and Gore and Elk Mountains/Central Mountain Valleys has 
been cancelled.

The Flood Watch is replaced with a Flood Warning.

$$

MAC

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 3, 11:47 AM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 3, 11:47 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1147 AM MDT Sat Jul 3 2021

.SHORT TERM...(Today through Sunday)
Issued at 321 AM MDT Sat Jul 3 2021

Forecast models continue to suggest a slight downturn in the
coverage of convection the next few afternoons. This is not so
much as an influx of drier air but rather weak subsidence aloft
with high pressure settling over the Intermountain West. The
atmosphere remains conditionally unstable with isolated nocturnal
showers again popping up. There is a subtle jet aloft and the H2O
channels show quite a few boundaries interacting from earlier
convection. So I will go with that. The question is will these
boundaries force more convection than anticipated later
today...possibly. We will still have the threat of moderate to
heavy rainfall rates in the strongest storms but outflow winds are
becoming more of a threat as the lower part of the atmosphere
will be mixing out better in the hotter temperatures. Speaking
of...above normal temperatures are here to stay and the lower
desert valleys will be hitting the upper 90s to triple digits the
next few afternoons.

.LONG TERM...(Sunday night through Friday)
Issued at 321 AM MDT Sat Jul 3 2021

Attention then turns to a last chance for dynamically driven
precipitation before the upper level ridge anchors and strengthens
over the Four Corners. An upper level trough coming around the
western/northern periphery of the upper level ridge from central
CA will move across WY and northern CO Monday. Available moisture
will also increase along and ahead of this feature which will
result in greater coverage of showers/storms, especially north or
I-70 and over the mountains.

After the passage of this upper level trough, drier air and
increased subsidence under the strengthening ridge will result in
only isolated diurnal convection over the mountains and
temperatures rising a few degrees more. Confidence is medium to
high with this scenario as ensemble guidance shows precipitable
water values remaining below 0.75 of an inch and max temperatures
for GJT into the lower 100s, and lower to mid 90s for DRO, for
the last half of the week.&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1125 PM MDT Fri Jul 2 2021

Isolated showers or a thunderstorm will be possible through the
overnight hours with very low probability of impacts at the TAF
sites. More showers and storm will develop in the heat of the day
on Saturday but again the limited coverage will limit confidence
on impacts. So for now VFR rules continue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1146 AM MDT Sat Jul 3 2021

Another round of afternoon thunderstorm can be expected. However
the coverage looks to be less than the past few days and
confidence not high of impacts at TAFs sites. Gusty outflow winds
would be the main concern. VFR will dominate the forecast over the
next 24 hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...BM
AVIATION...TGJT
Hazardous weather outlook, Jul 3, 4:34 AM MDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
434 AM MDT Sat Jul 3 2021

COZ001>014-017>023-UTZ022>025-027>029-041045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
434 AM MDT Sat Jul 3 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will be possible mainly this afternoon
and evening. Gusty outflow winds and lightning will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to widely scattered thunderstorm development will be
possible through the weekend and into next week. Expect isolated
gusty winds and heavy downpours with the strongest cells.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:04 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield116 min

Nearby

Flash Flood Watches in Colorado, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.